Back to Ask the Diabetes Team Ask the Diabetes Team

From Alberta, Canada:

My 15 year old has had diabetes for 3.5 years. Last week we had our first severe reaction. We took him (unconscious) to the hospital where they gave him glucose intravenously. The time to get home for the glucagon kit was about the same as the time to the hospital (5 minutes). The physician on call may take another 5 minutes to get there. Which is better, the hospital or home for the glucagon? Also how long should the glucagon take before he comes to?


I'm sorry to hear that you had to go through that experience. Glucagon Emergency Kits are available by prescription, and I feel they should be kept on hand if anyone in the house is on insulin. When glucagon is injected, it usually takes about 10-20 minutes for you to observe some sort of response. It varies on an individual basis. Hope this helps and that you don't have to deal with any more unconscious hypoglycemia! But in case you do, get a kit, and have your diabetes educator review its use with you.


Additional comments from Lois Schmidt Finney, diabetes dietitian:

Please review with your son what might have caused the hypoglycemia. Also be sure to notify your diabetes team and they can help to come up with ideas to prevent this. Keep in mind that glucagon may cause nausea, so do not be too alarmed that once the blood glucose comes up, there may be some nausea. Also, be sure to follow the treatment of the hypoglycemia (when the nausea subsides) with some longer acting carbohydrate if it is more than an hour or two before mealtime. We do occasionally see some rebound hypoglycemia. As far as which is better, we tend to think that it saves use of the ER and the added cost and frustration of using an ER if someone can be treated at home. Plus it should work about as rapidly as getting to the hospital and getting an intravenous line in to give the dextrose solution.


Original posting 24 Aug 1998
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.